Acquire the license to the best health content in the world
Contact Us

Acetaminophen Overdose a Growing Threat

Too much of the active ingredient in Tylenol can cause liver failure, researchers warn

THURSDAY, Dec. 1, 2005 (HealthDay News) -- Overdosing on acetaminophen, the active ingredient in Tylenol, is now the most common cause of acute liver failure in the United States, accounting for at least 42 percent of all cases seen at liver centers, researchers report.

About half of these cases are due to unintentional poisoning as opposed to attempted suicides, the researchers added.

Compared to the millions of acetaminophen tablets taken by Americans every day, the number of poisonings still remains low. But the fact that the percentage of cases of acute liver failure linked to the drug almost doubled from 28 percent in 1998 to 51 percent in 2003 is troubling, the researchers said.

"This is not a problem of epidemic proportions, [but] there is still a significant problem," said lead researcher Dr. Anne Larson, director of the Hepatology Clinic at the University of Washington in Seattle.

Dr. Marc Siegel, a clinical associate professor of medicine at New York University School of Medicine, and author of False Alarm: The Truth About the Epidemic of Fear, added: "This is already known. This study just increases our perception that Tylenol is potentially a dangerous drug. Tylenol is a well-abused drug."

Acetaminophen is best known by the brand name Tylenol, but is found in more than 100 over-the-counter products, including cold and cough remedies such as Benadryl, Contac, Robitussin and Sinutab, and medications for menstrual cramp such as Midol and Pamprin. According to background information in the study, more than a third (36 percent) of Americans take the drug in one form or another at least once a month.

In the past, there have been calls for changing Tylenol's over-the-counter status. "We make the assumption that over-the-counter drugs are somehow safer," Seigel said. "Just remember that Tylenol was approved to be over-the-counter before we even looked at these things, and I submit that maybe Tylenol in some sense shouldn't be over-the-counter."

While intentional overdoses resulting in acute liver failure generally manifest right away, unintentional overdoses are, in a way, more insidious and are often not recognized until later.

Overall, 80 percent of people who develop acute liver failure will die, Larson said. About 30 percent of those who develop acetaminophen-related acute liver failure will die, which is still a fairly high proportion, and some will need transplants in order to survive, she added.

Reporting in the December issue of Hepatology, Larson and her colleagues examined cases involving 662 patients treated for acute liver failure at 22 centers in the United States over a six-year period -- 1998 through 2003.

Of this total, 275 (42 percent) had acetaminophen-related acute liver failure. Within this subset, 48 percent were unintentional overdoses, 44 percent were suicide attempts and 8 percent were of unknown intent, the study found.

The median dose ingested was 24 grams, or the equivalent of 48 extra-strength tablets. Some patients, however, reported taking significantly less than this, suggesting that smaller doses may also be hazardous.

People who had unintentionally overdosed tended to be older, were taking several medications containing acetaminophen and waited longer to seek help. Most were taking the medications for pain and many also had depression and were taking alcohol or narcotics.

More than a third (38 percent) of those who unintentionally overdosed took at least two acetaminophen preparations at the same time and almost two-thirds (63 percent) used narcotic-containing compounds, according to the study.

The majority within this group (81 percent) were taking acetaminophen and/or other analgesics for pain.

A third of the patients (35 percent) died, and 27 percent died without undergoing a transplantation. Eight percent underwent a liver transplant, the study found.

The makers of Tylenol defended their products. "The results of this study update do not change what is known about the safety of acetaminophen," said Kathy Fallon, a spokeswoman for pharmaceutical company McNeil. "When taken in recommended doses, acetaminophen is a safe and effective pain reliever."

The study's authors believe one solution to the problem would be to restrict the package size of over-the-counter acetaminophen and prescriptions of narcotic-acetaminophen combinations.

According to an accompanying editorial in the journal, in the four years after over-the-counter sales of acetaminophen were restricted to 16 grams in the United Kingdom, health officials noted a 30 percent reduction in patients with severe acetaminophen-induced acute liver failure admitted to specialty centers. More severe restrictions in France also resulted in improvements.

But education is also needed, the study authors stated.

"We think it's important to educate the public and even physicians when they give a patient a narcotic-acetaminophen combination," Larson said. "They need to make sure patients know there's acetaminophen in it and not to go and take Nyquil and other things on top of it."

"Tylenol used occasionally or Tylenol used properly or Tylenol, like any other over-the-counter drug, used with a physician's awareness, is safe," Siegel added. "It should not be used indiscriminately. And any drug used more than occasionally should be under a physician's guidance, including Tylenol."

More information

Detailed information about acetaminophen is available from the National Library of Medicine.

SOURCES: Anne M. Larson, M.D., assistant professor, medicine and director, Hepatology Clinic, University of Washington, Seattle; Marc Siegel, M.D., clinical associate professor, medicine, New York University School of Medicine, New York City, and author, False Alarm: The Truth About the Epidemic of Fear; Kathy Fallon, spokeswoman, McNeil Specialty & Consumer Pharmaceuticals, Fort Washington, Pa.; December 2005, Hepatology
Consumer News